Alert archive / Kentucky / River Flood Warnings in 2023

River Flood Warning 23, NWS Louisville, KY

July 3, 2023Ohio County, Kentucky

NWS Louisville, KY issued this river flood warning at Jul 3, 2023, 4:37 AM CDT for Ohio County, Kentucky. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 2023, 4:37 AM CDT (09:37 UTC)
Expired
Jul 3, 2023, 7:57 PM CDT
In force
15 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
Minor

County Ohio County, KY

The river

Written for the forecast point Rough River near Dundee (DUNK2). The gauge peaked at 25.13 ft at Jul 3, 2023, 9:00 AM CDT.

actionminormoderate202507/0307/0407/05
Action stage
23 ft
Minor stage
25 ft
Moderate stage
28 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03319000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Jul 2, 6:18 PM CDT, 10 hours 19 minutes earlier.

Area forecast discussion, Jul 2, 6:18 PM CDT, 10 hours 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
718 PM EDT Sun Jul 2 2023

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 546 PM EDT Sun Jul 2 2023

Multi-cell clusters are advancing into east central Kentucky, with a
line of storms coming in from the west that has formed in a corridor
of significant moisture convergence and precipitable water values
nearing two inches along the Ohio River ahead of an approaching
surface cold front and upper low over central Indiana. Low level
shear parameters are not particularly supportive of tornadoes on a
synoptic scale, but straight hodographs and DCAPE of 1000-1500 J/kg
have allowed damaging straightline winds to reach the surface, as
evidenced by many reports of trees down and radar showing gust
fronts quickly propagating through the warm, humid air. Thus far the
0-3km bulk shear vectors have not been particularly well oriented to
the line of storms to encourage tornadogenesis, and the storms have
quickly become outflow dominated, but that will still be something
to watch especially in locations where the gust front might
intersect with the line.

The band of storms from southern Indiana to the western tip of
Kentucky at the time of this writing should be the main show this
evening (along with scattered convection ahead of the line), with
the severe threat diminishing significantly by 9 or 10 pm EDT as the
sun sets. The Severe Thunderstorm Watch currently in effect for all
of southern Indiana and central Kentucky expires at 9pm EDT.

Issued at 200 PM EDT Sun Jul 2 2023

A severe thunderstorm watch has been issued over the entire CWA.
This warning is currently set to expire at 01Z.

Ample warming today has allowed the region to reach convective
temperatures in the mid-upper 80s this afternoon. These storms are
developing in an environment that has 2000-2500 J/kg CAPE and decent
shear. We do expect to see strong storms forming this afternoon
through this evening.

So far we have received reports over Hancock and Breckinridge
Counties of Quarter sized hail.

The main concerns with these storms is damaging winds, large hail,
lightning, and a non-zero tornado threat.

&&

.Short Term...(This afternoon through tonight)
Issued at 255 PM EDT Sun Jul 2 2023

...Scattered Strong to Severe Storms This Afternoon...

The first storms of the afternoon have developed (ahead of schedule)
along the Ohio River over the past 90 minutes or so, with initially
discrete cells quickly morphing into multicell clusters. So far,
large hail and gusty winds have been the predominant severe hazards,
which would be expected given a fairly unidirectional shear profile
and long straight hodographs. With that being said, some cells have
exhibited broad rotation, so the potential for a quick spin-up
tornado will have to be monitored. Latest SPC mesoanalysis data
shows a large swath of 2000-3000 J/kg MLCAPE along and west of the I-
65 corridor. Near-term progs have this highly unstable environment
translating eastward as we head further into the afternoon and
evening hours, likely sustaining severe potential into the early
overnight hours.

Farther west, convection has also initiated along the sfc frontal
boundary across southern IL and the MO bootheel. This area of storms
is expected to grow into a larger MCS-type system, and should
ultimately be the "final act" of severe weather later this evening.
It will be interesting to see how this area of storms interacts with
remnant outflow boundaries from preceding convection, as a region of
locally enhanced lift and helicity will be present wherever these
boundaries set up. A general clearing trend should occur from
northwest to southeast between 23Z and 03Z as the sfc front, aided
by convective outflows, begins to work through the area. Drier mid-
level air will enter in the wake of the sfc front, bringing most
lingering precipitation to an end by 12Z Monday. A typical post-
frontal low-level moisture pool will attempt to work across the area
by sunrise Monday, and Monday morning should start off mostly cloudy
for most, especially for areas across northern KY and southern IN.

For the day on Monday, influence from the upper trough will linger
across the KY Bluegrass and southern IN, with greater low-level
moisture continuing to promote mostly cloudy skies through the
morning hours. As a result of increased cloud cover, temperatures
should be a few degrees cooler in northern and eastern portions of
the CWA. While instability looks meager on short-term sounding
progs, a few convective showers/storms are possible along and north
of I-64 and east of I-65. Farther south and west, approaching sfc
high pressure and ridging aloft will lead to more breaks in the
cloud cover, which should allow temperatures to reach into the mid-
to-upper 80s. Highs on Monday should range from the low 80s in the
northeast to the upper 80s across the southwest.

.Long Term...(Monday through Saturday)
Issued at 217 PM EDT Sun Jul 2 2023

Weak upper level ridging will move toward the region Monday night
into Tuesday, promoting subsidence aloft and conditions unfavorable
for widespread precipitation. With broad surface high pressure
nearby, lifting mechanisms for showers/storms on Tuesday will be
confined to differential heating or terrain boundaries and diurnally
driven, so any convective activity should be isolated to widely
scattered. Better low level moisture will reside to our west, where
the higher chances for showers/storms will be.

By Wednesday, the upper level ridge will begin departing to the east
while a trough digs into the Plains and northern Midwest. Low level
moisture will be drawn northward ahead of this trough and conditions
will become more favorable for higher precipitation chances,
particularly by Thursday/Friday as a surface front associated with
the trough moves into the region. Depending on how quickly the front
pushes through, or if it stalls, higher precipitation chances could
linger into the weekend.

&&

.Aviation...(00Z TAF Issuance)
Issued at 717 PM EDT Sun Jul 2 2023

Storms will push out of the region this evening, with LEX standing
the best chance of seeing significant TSRA directly impacting an
airport. We'll have a break behind the storms, with low level
moisture along an incoming cold front then bringing sub-VFR ceilings
to the region late tonight, especially at SDF and LEX. The low
ceilings will gradually lift by late morning and go VFR by afternoon
tomorrow. Scattered showers will be possible in the Blue Grass (LEX)
in the afternoon ahead of a lifting upper trough.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...CSG
Long Term...DM
Aviation...13
Hazardous weather outlook, Jul 2, 12:36 PM CDT, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Louisville KY
136 PM EDT Sun Jul 2 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031745-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
136 PM EDT Sun Jul 2 2023 /1236 PM CDT Sun Jul 2 2023/

...SEVERE THUNDERSTORM WATCH 431 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Clusters of strong to severe storms are possible again today.
Damaging winds and large hail are the primary hazards, and locally
heavy rainfall could result in flash flooding. A tornado cannot be
ruled out either.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms are possible each day, mainly in
the afternoon, and could produce locally gusty winds and heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

GENERAL STORM MOTION OF THE DAY:

Storms will move from west to east around 35 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM/CSG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:14 PM CDTSevere Thunderstorm WarningLMKAdair, Barren, Green, Hart, Metcalfe, Taylor46 min
Jul 2, 7:20 PM CDTAreal Flood AdvisoryLMKAdair, Allen, Barren, Casey, Edmonson, Green and 8 more3 hr
Jul 2, 7:35 PM CDTSpecial Weather StatementLMKBarren, Metcalfe25 min
Jul 2, 8:05 PM CDTSpecial Weather StatementLMKAdair, Allen, Barren, Casey, Cumberland, Logan and 5 more55 min
Jul 2, 8:12 PM CDTSpecial Weather StatementLMKGreen33 min
Jul 2, 8:59 PM CDTSpecial Weather StatementLMKClinton, Cumberland, Monroe31 min
Jul 2, 9:08 PM CDTAreal Flood AdvisoryLMKAdair, Allen, Barren, Cumberland, Metcalfe, Monroe and 1 more3 hr

Nearby

River Flood Warnings in Kentucky, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.